Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Marquette, MI

June 3, 2017Houghton County, Iron County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 3, 2017, 3:47 PM EDT for Houghton County, Iron County, Ontonagon County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2017, 3:47 PM EDT (19:47 UTC)
Expired
Jun 3, 2017, 4:30 PM EDT
In force
43 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:42 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 3, 2:42 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
242 PM EDT Sat Jun 3 2017

.SHORT TERM...(This evening through Sunday)
Issued at 229 PM EDT SAT JUN 3 2017

The main forecast concern during the short-term will be the
potential for strong to severe thunderstorms late this afternoon
into this evening as a cold front passes through the area.

Into this evening: A shortwave and associated sfc low pres system
moving e from southern Manitoba into NW Ontario will push a cold
front into the western U.P. late this afternoon and into the eastern
U.P. this evening. The increased forcing along the front along with
instability ahead of the cold front will be more than enough to kick
off a decent round of showers and thunderstorms. Increased sunshine
and theta-e/moisture advection late morning into early afternoon
over the western portion of the U.P. yielded SBCAPE values of 1500-
2000 j/kg over interior portions of western Upper Mi by 18z.
Depending on amount of cloud cover, model consensus would support
MLCAPES of 1500-2000 through afternoon into early evening as sfc
dewpoints rise into the lower 60s ahead of the incoming cold front.

Although deep layer is not forecast to be strong (20-25 knots ahead
of the cold front), it should be enough given expected instability
to lend support to some organized strong to possibly severe
thunderstorms. Also shear vectors are expected to be orthogonal to
the front, which again lends support to more organized structure to
the thunderstorms as they develop/move into the western U.P. between
21Z-00Z. There also appears to be good directional shear through the
lower levels with a south to southeast wind at the surface quickly
veering with height and becoming westerly aloft, potentially leading
to more sustainable updrafts. Additionally, soundings are showing an
inverted V signature, along with some mid level drying, which would
help to allow the convection to become cold pool dominated. The main
concern initially could be large hail if individual supercells
develop ahead of the front, but then convection should quickly
transition to QLCS with damaging wind becoming bigger threat as the
cold pool develops. This all continues to support the slight risk
for severe thunderstorms into this evening across much of the fcst
area as highlighted in the updated SPC Day 1 Outlook.

Overnight: Majority of mesoscale models suggest linear storms will
move quickly east-southeast through the forecast area this evening
exiting much of Upper MI by midnight.  The west half of the U.P.
will likely be through with the storms by early-mid evening, while
the east half will see the storms push out of the area by midnight.
The rest of the night should be mainly dry with some clearing skies
expected from the west.

Sunday: Main shortwave trough over Manitoba is fcst to drop se thru
the Upper Great Lakes. Timing of this trough will be important for
determining the potential of additional t-storms and at this point
models appear to show trough moving through in the afternoon lending
support for t-storms given buildup of diurnal instability. Lake
breeze development will provide focus for increased convergence,
mainly into central and especially s central Upper MI, and these
should be the areas more likely to see t-storms. Model consensus
indicate the potential of mlcape of around 1000j/kg along the lake
breeze convergence zones. With 35-40kt of deep layer shear, this
would certainly support the potential of well organized severe
storms. Otherwise, with shortwave dropping across the area, expect
isold/sct -shra across the rest of the cwa with lesser chcs of
showers e where air mass will be more stabilized by flow off Lake
Superior.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM EDT SAT JUN 3 2017

Overall pretty quiet in the long term and not so much in the short
term. Could see some light showers or drizzle behind a shortwave Sun
night. Other than that the only chance for precip is late next week
into the weekend, but that is quite uncertain so only minimal
chances. Didn't make any changes from the blended initialization;
focusing my time to prep for possible severe weather today and
assist in some short term forecasting.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 134 PM EDT SAT JUN 3 2017

Mainly VFR conditions are expected through much of this TAF period;
however, there could be some lower ceilings/viSIbilities at times
as heavier showers and thunderstorms develop this afternoon into
this evening. The thunderstorms would impact KIWD and KCMX by mid
afternoon and then KSAW by late afternoon/early evening. Some of
the thunderstorms may become severe and produce large hail and
gusty winds. Look for improving conditions overnight although
models suggest the possibility of an MVFR stratus deck moving in
from Lake Superior into KCMX Sunday morning as an onshore flow
develops. The development of stratus deck over Lake Superior will
be highly dependent on how much rain occurs over the lake late
this afternoon and evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 229 PM EDT SAT JUN 3 2017

Winds will remain near to below 20kts through the forecast period
outside of any thunderstorm activity into this evening. There may be
some strong to severe thunderstorms over western portions of Lake
Superior this afternoon and central and eastern portions late this
afternoon into this evening as a cold front moves across the area.
Otherwise, high pressure builds into the area for the first half of
the work week, keeping winds below 20 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Titus
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Jun 3, 5:24 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
524 AM EDT Sat Jun 3 2017

MIZ001>007-009>014-084-085-041200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will spread over western Upper Michigan
this morning. None of these storms are expected to be severe.
Scattered to numerous thunderstorms will develop this afternoon
over west and central Upper Michigan with greatest coverage over
the west late this afternoon and across the central this evening.
Some of these storms may become severe, producing large hail and
damaging winds. The thunderstorms will end from west to east
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday afternoon inland from Lake
Superior.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our web site, or through Facebook or Twitter.

LSZ162-240>251-263>267-041200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected over western Lake Superior
this morning, then across much of Lake Superior this afternoon
and evening. Isolated severe storms, producing large hail and
strong winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible over western Lake Superior on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
524 AM EDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms developing this afternoon will
become numerous this evening, then end overnight. Some of the
thunderstorms this afternoon and evening may become severe,
producing large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:30 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon45 min
Jun 3, 4:16 PM EDTSevere Thunderstorm WarningMQTGogebic, Houghton, Iron, Ontonagon59 min
Jun 3, 4:49 PM EDTSevere Thunderstorm WarningMQTIron56 min
Jun 3, 5:38 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron52 min
Jun 3, 5:46 PM EDTAreal Flood AdvisoryMQTGogebic, Iron3 hr
Jun 3, 6:09 PM EDTFlash Flood WarningMQTGogebic, Iron3 hr
Jun 3, 6:16 PM EDTSpecial Weather StatementMQTDickinson44 min
Jun 3, 7:21 PM EDTSpecial Weather StatementMQTMenominee69 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.